Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 249, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 20, 2001, 6:56 PM CDT for Hughes County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 6:56 PM CDT (23:56 UTC)
- Expired
- May 20, 2001, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hughes County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 202357
SVROKC
OKC063-210045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUGHES COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 745 PM CDT
* AT 656 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10
MILES SOUTH OF HOLDENVILLE...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE CALVIN...HOLDENVILLE...
LAMAR...WETUMKA AND YEAGER
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3511 9647 3486 9644 3504 9609 3528 9600
3529 9638
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:40 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT SUN MAY 20 2001 TSTMS BEGINNING TO RAPIDLY DEVELOP THIS AFTERNOON ACROSS OKLAHOMA IN AREAS OF WEAK LOW LEVEL CONVERGENCE/CONFLUENCE. MEANWHILE... UPPER TROUGH OVER WESTERN KANSAS INTO THE TX PNHDL ALSO MOVING ACROSS THE AREA THE NEXT SEVERAL HOURS. EXPECT TSTMS TO INCREASE IN COVERAGE THROUGH THE EVENING. MEANWHILE... STRONG COLD FRONT MOVING THROUGH WESTERN KANSAS WILL REACH NORTHWEST OKLAHOMA AROUND MIDNIGHT...AND MOVE THROUGH THE RED RIVER VALLEY BY MORNING. ADDITIONAL TSTMS WILL BE POSSIBLE ALONG THE FRONT... ALTHOUGH EXTENT OF COVERAGE A LITTLE UNCERTAIN. PASSAGE OF THE KANSAS WAVE TO THE EAST OF THE AREA AND STABILIZATION OF AIRMASS BY CURRENT CONVECTION COULD REDUCE THE EXTENT OF ADDITIONAL DEVELOPMENT. WILL LEAVE IN 20 TO 30 PCT CHANCE FOR SHWRS/TSTMS BEHIND THE FRONT ON MONDAY AS A SECONDARY UPPER WAVE BRUSHES THE AREA. STRONG JET MAX DROPPING SOUTHEAST THROUGH THE NORTHWEST U.S. WILL DIG OUT A DEEP UPPER TROUGH OVER THE MISSISSIPPI VALLEY BY EARLY TUESDAY. THIS FEATURE WILL MOVE VERY SLOWLY OVER THE NEXT SEVERAL DAYS... AND AS RESULT WILL BRING SEVERAL SHOTS OF COOL AIR TO THE REGION. BELOW NORMAL TEMPS EXPECT MOST AREAS THROUGH MUCH OF THE WEEK. FCSTID = 32 OKC 56 64 46 72 / 70 20 0 0 HBR 54 65 44 75 / 50 20 0 0 SPS 59 68 46 76 / 50 20 0 0 GAG 48 62 40 73 /j 50 30 0 0 PNC 52 63 44 71 / 70 30 0 0 DUA 62 68 47 75 / 70 30 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 20, 5:50 PM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 1 S UNION CITY OK .88 INCH HAIL
05/20/01 CANADIAN AMATEUR RADIO REPORT
0550 PM 1 S UNION CITY OK 1.00 INCH HAIL
05/20/01 CANADIAN AMATEUR RADIO REPORT
KTLocal storm report, May 20, 5:55 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM DUSTIN OK 1.00 INCH HAIL
05/20/01 HUGHES REPORTED BY DUSTIN
FIRE DEPARTMENT
KTLocal storm report, May 20, 6:07 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 1 S UNION CITY OK 1.00 INCH HAIL
05/20/01 CANADIAN AMATEUR RADIO REPORT
0600 PM MINCO OK .75 INCH HAIL
05/20/01 GRADY REPORTRED BY COUNTY
SHERIFFS OFFICE
0607 PM 3 N MUSTANG OK .75 INCH HAIL
05/20/01 CANADIAN AMATEUR RADIO REPORT
KTLocal storm report, May 20, 6:28 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 4 ENE VANOSS OK 1.75 INCH HAIL
05/20/01 PONTOTOC REPORTED BY COUNTY EOC
0629 PM POCASSET OK .75 INCH HAIL
05/20/01 GRADY AMATEU1R RADIO REPORT
KTLocal storm report, May 20, 6:39 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM BYNG OK 1.00 INCH HAIL
05/20/01 PONTOTOC REPORTED BY BYNG FIRE
DEPARTMENT
KTLocal storm report, May 20, 6:47 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM 6 E KONAWA OK 1.75 INCH HAIL
05/20/01 SEMINOLE AMATEUR RADIO REPORT
0646 PM SASAKWA OK 1.00 INCH HAIL
05/20/01 SEMINOLE AMATEUR RADIO REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:26 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| May 20, 3:47 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| May 20, 4:28 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 62 min |
| May 20, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| May 20, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 41 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 52 min |
| May 20, 4:07 PM CDT | Tornado Warning | OUN | Hughes | 38 min |
| May 20, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| May 20, 4:12 PM CDT | Tornado Warning | OUN | Seminole | 33 min |
| May 20, 4:40 PM CDT | Tornado Warning | OUN | Hughes | 50 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 63 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 63 min |
| May 20, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 40 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 50 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 52 min |
| May 20, 6:34 PM CDT | Tornado Warning | OUN | Pontotoc | 26 min |
| May 20, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 51 min |
| May 20, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.